|| Checking for direct PDF access through Ovid
A 30-year-old woman with suspected multiple endocrine neoplasia type 1 (MEN1) was referred to our center in 2001 with primary hyperparathyroidism caused by a multiglandular parathyroid adenoma. The patient also had hyperprolactinemia caused by an anterior pituitary macroadenoma. The patient underwent a parathyroidectomy with autotransplantation of parathyroid fragments into the nondominant forearm, resulting in resolution of the primary hyperparathyroidism. MEN1 was confirmed by analysis of the MEN1 gene, which revealed a 1555insG frameshift mutation. In 2006 serum calcium and parathyroid hormone (PTH) levels were again found to be high.After parathyroidectomy in 2001, the patient underwent regular measurements of PTH levels from both forearms, of serum calcium, prolactin and phosphate levels, and of urinary calcium and phosphate levels. When serum calcium and PTH levels were found to be elevated in 2006, circulating PTH levels were similar in both forearms. Ultrasound scan and technetium-99m-labeled hexakis-2-methoxyisobutylisonitrile (99mTc MIBI) scintigraphy evidenced a metabolically active parathyroid nodule in the neck.Local recurrence of a parathyroid adenoma associated with MEN1.Because the patient refused a further operation, we decided to initiate pharmacological treatment with cinacalcet. After 1 month of therapy, serum calcium and PTH levels returned to normal. The patient has now been closely monitored for 1 year. During this time calcium and PTH levels remained normal, morphologically the parathyroid nodular lesion remained unchanged and cinacalcet was well tolerated without the occurrence of adverse events. Cinacalcet could represent an important pharmacological intervention in MEN1-associated primary hyperparathyroidism before surgery and in postsurgical recurrences.